New cancer therapies that work by activating the immune system can induce side effects. A research team from the Johns Hopkins Division of Rheumatology, led by Laura Cappelli, M.D. and Clifton O. Bingham III, M.D., recently described the largest series of patients with new onset inflammatory arthritis and sicca syndrome (severe dry eyes and dry mouth) that was triggered by these new cancer therapies. The work included contributions from other physicians in the Division including Alan Baer, M.D., Jemima Albayda, M.D., Rebecca Manno, M.D., Uzma Haque, M.D., and Ami Shah, M.D., as well as physicians from the Departments of Radiology and Oncology at Johns Hopkins.
Why was this study done?
New cancer therapies called immune checkpoint inhibitors work by increasing the body’s own immune response to fight cancer. They have been effective in treating advanced cancer, but can also cause severe side effects in some people by activating the immune system to attack otherwise healthy tissues. We had been seeing patients referred to the Division of Rheumatology from the Sidney Kimmel Cancer Center at Johns Hopkins, with new onset rheumatic disease after these drugs and wanted to describe the patients.
How was this study done?
We reviewed the medical records for all patients seen in the Division of Rheumatology with new inflammatory arthritis or sicca syndrome after being treated with immune checkpoint inhibitors from 2012-2016. For each patient, we described their medical history, performed a detailed physical examination, and reviewed their laboratory tests and imaging results including CT scans or ultrasounds.
What were the major findings?
There were 13 patients seen in the Division of Rheumatology from 2012-2016 who developed new symptoms of rheumatic disease after taking immune checkpoint inhibitor therapies for the treatment of cancer: 9 developed inflammatory arthritis and 4 developed sicca syndrome. Patients with inflammatory arthritis that was triggered by these therapies had severe disease that required more intense treatment than those with classic rheumatoid arthritis. Many of these patients had more than one serious side effect from immune checkpoint inhibitors including inflammation in the lungs, colon, kidney, or thyroid.
What is the impact of this work?
As these types of drugs are used more frequently for cancer treatment, it will be important for patients and providers to be aware of these potentially dangerous side effects. Rheumatologists and oncologists should work together to better understand, identify, and treat these new forms of inflammatory arthritis and sicca syndrome .
This research was supported by:
The Johns Hopkins Rheumatic Disease Research Core Center (RDRCC, P30-AR053503) and the Jerome L. Greene Foundation.
Link to original research article:
Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab. Cappelli LC, Gutierrez AK, Baer AN, Albayda J, Manno RL, Haque U, Lipson EJ, Bleich KB, Shah AA, Naidoo J, Brahmer JR, Le D, Bingham CO 3rd. Ann Rheum Dis. 2016 Jun 15.
Receive the Latest News from Johns Hopkins Rheumatology
Join our mailing list to receive the latest news and updates from Johns Hopkins Rheumatology.